Arkansas, 2009

Hail in Arkansas, May 27, 2009

May 27, 2009 · NWS JAN · 2 events in 1 county or zone

The combination of an upper level disturbance and surface front contributed to the development of scattered thunderstorms across the region. Several elements came together to support a few severe storms which produced some hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of an upper level disturbance and surface front contributed to the development of scattered thunderstorms across the region. Several elements came together to support a few severe storms which produced some hail and damaging winds. The severe activity was focused across the western portions of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 27, 9:50 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, May 27, 9:50 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT WED MAY 27 2009

.DISCUSSION...

UPDATE:

AREA MORNING RAOBS REVEAL VERY UNSTABLE AIR ACROSS THE LOWER MS
VALLEY REGION WITH SLIGHT AMOUNTS OF CONVECTIVE INHIBITION IN THE
LOWEST LEVELS. AS THE COLD FRONT APPROACHES AND SFC TEMPS RISE TO
NEAR 90 THIS AFTERNOON...EXPECT TSTMS TO ERUPT ALONG THE MS RIVER.
DEEP LAYER SHEAR OF 20-30KTS FORECAST BY THE GFS COULD HELP ORGANIZE
TSTMS INTO EWD MOVING LINE SEGMENTS FROM MID AFTN THROUGH THE EVNG
AND THIS IS INDICATED BY 12Z LOCAL WRF MEMBERS. EXPECT DISORGANIZED
TSTM ACTIVITY INITIALLY OVER ERN MS WHERE AIRMASS SHEAR WILL BE WEAK
DURING INITIAL CONVECTIVE DEVELOPMENT. MADE MINOR ADJUSTMENTS TO
TEMPS/POPS TODAY...BUT THE FORECAST GRIDS ARE GENERALLY ON TRACK.
UPDATED AVIATION DISCUSSION IS BELOW. /EC/

THE AIR MASS WILL REMAIN UNSTABLE TODAY AS AN APPROACHING SURFACE
TROUGH SHIFTS THIS WAY. CURRENT RADAR DATA SHOWS SQUALL LINE FALLING
APART AS IT CROSSES WRN AR THIS MORNING. RUC/NAM ARE ONLY TWO MODELS
PICKING UP THIS FEATURE...WEAKENING IT AS IT SHIFTS EWD THROUGH
SUNRISE. THE CHANCE FOR THUNDERSTORMS WILL INCREASE WITH TIME TODAY
DUE TO THE EFFECTS OF DAYTIME HEATING AND FORCING PROVIDED BY THE
APPROACHING BOUNDARY. WITH SURFACE DEWPOINTS IN THE 60S AND LOWER
70S...INCREASING CAPE VALUES AND AN 850 MB THETAE RIDGE DEVELOPING
OVER THE FORECAST AREA...SUFFICIENT INSTABILITY WILL BE IN PLACE FOR
POTENTIALLY SEVERE STORMS TODAY...ESPECIALLY WRN AND CENTRAL AREAS.
VERTICAL TOTAL INDICES RUN FROM 28-30 OVER WRN AND CENTRAL ZONES
WITH LAPSE RATES 7 DEGS OR ABOVE. SHEAR REMAINS LIMITED BUT MODELS
SUGGEST MARGINAL SHEAR DEVELOPING OVER AREAS ALONG AND SOUTH OF THE
INTERSTATE THIS AFTERNOON. THIS TRANSLATES TO SIG SVR PARAMETERS
ABOVE 20K TODAY AND A SLIGHT RISK INDICATED BY SPC FOR WRN AND
CENTRAL AREAS. TRENDED TOWARD WETTER NAM MOS NUMBERS FOR TODAY AND
LOWERED GFS MOS HIGHS SLIGHTLY FOR THE WEST.

THE BOUNDARY SHIFTS INTO ERN ZONES TONIGHT...MAINTAINING THE CHANCE
OF STRONG POTENTIALLY SEVERE CONVECTION AT LEAST INTO THE EVENING.
MODELS SUGGEST INCREASING SHEAR AFTER MIDNIGHT FOR THE POSSIBILITY
THAT THE SEVERE RISK MAY CONTINUE THROUGH MOST OF THE NIGHT. THE
RISK OF STRONG CONVECTION DECREASES THURSDAY IN THE WAKE OF THE
SURFACE TROUGH. WILL MAINTAIN SLIGHT CHANCE POPS...ADDING SLIGHT
CHANCE POPS TO THE DELTA...AS THE UPPER TROUGH MOVES OVER THE AREA.
A SECONDARY SURFACE TROUGH DROPS INTO THE REGION THURSDAY NIGHT BUT
WILL KEEP THE FORECAST DRY AND SLIGHTLY COOLER FOR NOW.

LONG TERM...FRIDAY THROUGH WEDNESDAY. MODEL SOLUTIONS HAVE NOT
CHANGED MUCH. THE AREA STILL LOOKS DRY FOR MUCH OF THE EXTENDED
FORECAST. BACKED OFF ON THE RAIN CHANCES FOR THE END OF THE PERIOD.
THE MODELS BRING THE BOUNDARY THROUGH THE AREA EARLIER...SO THE
TROUGH AXIS SHOULD BE MOVING ACROSS THE CWA DURING THE DAY FRIDAY.
THERE MAY BE SOME LIGHT RAIN ASSOCIATED WITH THE UPPER TROUGH AS IT
SWINGS THROUGH...BUT RAIN CHANCES WERE SMALL...SO LEFT IT OUT OF THE
FORECAST FRIDAY AND FRIDAY EVENING. HIGH PRESSURE SETTLES OVER THE
MID SOUTH BY SATURDAY MORNING AND THE AREA REMAINS DRY THROUGH
MONDAY. THE EURO MAINTAINS A SLOWER SOLUTION AND HOLDS RAIN OFF
UNTIL WEDNESDAY. THE GFS HAS RAIN APPROACHING THE AREA AROUND TUESDAY
AFTERNOON/EVENING. STILL LIKE THE SLOWER SOLUTION...SO LEFT RAIN OUT
OF THE FORECAST MONDAY AND LOWERED RAIN CHANCES FOR TUESDAY.
GENERALLY LEFT SLIGHT CHANCE VALUES ACROSS THE SOUTH. THE MODELS
CONTINUE TO SHOW ANOTHER COLD FRONT DROPPING INTO THE CWA WEDNESDAY
OR THURSDAY...BRINGING SHOWERS AND THUNDERSTORMS BACK TO THE AREA
FROM MID WEEK ON.

TEMPERATURES AND POPS WERE GOOD THROUGH THE WEEK...SO STUCK WITH
GUIDANCE. MEX CAME IN AGAIN WITH LOWER 90S...SO MAINTAINED VALUES FOR
MUCH OF THE CWA SUN-TUE. WILL LEAVE THE HWO CLEAR FOR THE EXTENDED.

&&

.AVIATION...SEE BKN-OVC DECKS ABOVE 10K FEET THIS MORNING. ISOLD
TSTMS WILL DEVELOP BY NOON...INCREASING DURING THE AFTERNOON WITH
SKY CONDITIONS BKN-OVC FROM 2000-4000 FT. ISOLATED SVR STORMS CAN BE
EXPECTED WITH THE POTENTIAL FOR DAMAGING SFC WIND GUSTS ABOVE 50 KTS
AND NICKEL SIZE HAIL AT SFC. THESE CONDITIONS WILL CONTINUE INTO THE
EARLY EVENING. AREAS OF FOG AND LOW STRATUS WILL DEVELOP AGAIN LATE
TONIGHT TOWARD SUNRISE THURSDAY. IFR STRATUS/FOG WILL LIFT BY MID
MORNING. WILL SEE BKN DECKS FROM 2000-4000 FEET BY NOON. /17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, May 27, 1:28 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT WED MAY 27 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FOR CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF THE ARKLAMISS
THIS AFTERNOON AND EVENING BUT THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR
ALONG AND WEST OF A LINE FROM GRENADA TO THE JACKSON METRO AREA TO
BROOKHAVEN. SEVERE THUNDERSTORMS WILL PRODUCE GUSTY WIND ABOVE 60
MPH AND PENNY SIZE HAIL OR LARGER. THE RISK OF SEVERE STORMS WILL BE
HIGHEST DURING THE LATE AFTERNOON AND EVENING BUT WILL CONTINUE
THROUGH MIDNIGHT AS THE COLD FRONT TRACKS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE

PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT
BUT IS NOT EXPECTED THURSDAY THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chicot

When
May 27, 1:48 PM CST to 2:48 PM CST
Where
Chicot County, 5.9 mi S of Cosgrove to 0.98 mi WNW of Sunnyside
Measured
1.75 in hail
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.215, -91.399

A swath of quarter to golf ball sized hail fell across portions of central Chicot County. Golf ball hail fell in Lake Village.

Hail, Chicot

When
May 27, 2:10 PM CST to 2:28 PM CST
Where
Chicot County, 0.69 mi WNW of Lake Vlg to 3.05 mi NNE of Dewey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.335, -91.290

A left splitting supercell storm deviated off to the north-northeast and produced a swath of quarter sized hail from Lake Village to the far northeast corner of Chicot County before the storm moved into southwest Bolivar County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175955, 175956.